Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Charleston, SC

June 14, 2004Berkeley County, Hampton County, Jasper County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 14, 2004, 5:45 PM EDT for Berkeley County, Hampton County, Jasper County, South Carolina. It was in force for 76 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 5:45 PM EDT (21:45 UTC)
Expired
Aug 29, 2004, 3:45 PM EDT
In force
76 days
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Berkeley County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 9 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 142145
FFWCHS
SCC049-053-150045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
545 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMPTON COUNTY IN SOUTHEAST SOUTH CAROLINA...
  NORTHERN JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 845 PM EDT

* AT 545 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING NORTH AND
  WEST OF A LINE FROM TARBORO TO GRAYS. THE THUNDERSTORMS PRODUCING  
  THE HEAVY RAIN ARE MOVING NORTH AT 10 MPH...BUT CONTINUE TO        
  DEVELOP FROM THE SOUTH.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  PINELAND AND GARNETT...
  FURMAN AND DE LOACH...
  GRAYS AND EARLY BRANCH...
  CUMMINGS...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS
AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHARLESTON.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3254 8125 3255 8106 3260 8097 3280 8093
      3280 8111 3263 8140

$$

24
1 follow-up statement
000 
WGUS52 KCHS 291754
FFWCHS
SCC015-291945-
/X.NEW.KCHS.FF.W.0004.040829T1747Z-040829T1945Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
155 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 345 PM EDT

* AT 155 PM EDT...RADAR INDICATED VERY HEAVY RAIN FROM TROPICAL 
STORM GASTON ACROSS NORTHERN PORTIONS OF BERKELEY COUNTY. RADAR 
ESTIMATED RAINFALL AMOUNTS FOR THE 1 HOUR PERIOD ENDING AT 155 PM 
WERE OVER 3 INCHES ALONG ROUTE 52 EAST OF PINEVILLE. THE ESTIMATED 
STORM TOTAL RAINFALL AMOUNTS IN THIS SAME AREA ARE NOW APPROACHING 
10 INCHES. AN ADDITIONAL 1 TO 3 INCHES OF RAIN IS EXPECTED ACROSS 
PORTIONS OF NORTHERN BERKELEY COUNTY AND THIS WILL LIKELY RESULT IN 
FLASH FLOODING.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  BONNEAU BEACH AND BONNEAU...
  SAINT STEPHEN...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3314 7996 3329 7978 3343 7987 3350 7999
      3346 8015

$$

EMLAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 2:45 PM EDT, 3 hours earlier.

Area forecast discussion, Jun 14, 2:45 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT MON JUN 14 2004

.PUBLIC...AREA OF SHOWERS AND TSTMS OVER THE UPPER GA COAST ACROSS
THE SAVANNAH RIVER INTO SW CORNER OF SC. EXPECT AREAL COVERAGE WILL
CONTINUE TO INCREASE THRU THIS AFTN AND WELL INTO THE EVENING HOURS
AS PER THE PAST COUPLE OF NIGHTS. ABUNDANT MOISTURE REMAINS
AVAILABLE WITH P/WS STILL ABOVE 2 INCHES. LATEST RUC SHOWS VORT MAX
MOVING FROM THE FLORIDA PANHANDLE ACROSS SRN GA INTO SW SOUTH
CAROLINA TONIGHT. WILL MAINTAIN THE LIKELY POPS FOR AREA ALONG
EITHER SIDE OF THE SAVANNAH RIVER AND CHANCE POPS FOR REMAINDER OF
CWA FOR TONIGHT. WITH THE HIGH SITTING OFF THE ATLANTIC COAST AND
THE LOW MOVING NORTHWARD OUT OF THE GULF...THERE WILL BE AMPLE
MOISTURE OVER THE SERN STATES FOR THE NEXT COUPLE OF DAYS. BOTH ETA
AND GFS KEEP HIGH CHC TO LIKELY POPS INTO WED. SEVERAL VORT MAXES
WILL MOVE ACROSS THE AREA...KEEPING A GOOD CHANCE OF CONVECTION.
AFTER WEDNESDAY...EXPECTING MORE OF DIURNAL CONVECTION. AS A RESULT
WILL MAINTAIN POPS AROUND 30 PERCENT DURING THE AFTERNOON EVENING
HOURS.

RAIN HAS BEEN FURTHER EAST OF THE AREAS THAT RECEIVED THE HEAVY RAIN
OVER THE WEEKEND. COULD GET MORE HEAVY RAIN ACROSS THAT AREA TONIGHT
BUT ITS NOT A SURE THING. CONSIDERED A FLASH FLOOD WATCH BUT DECIDED
TO HOLD OFF FOR NOW. WILL STILL HAVE TO MONITOR TRENDS CLOSELY TO
SEE IF HEAVY RAIN DEVELOP OVER TATTNALL...EVANS AND BULLOCH COUNTIES.

TUESDAY LOOKS TO BE ANOTHER DAY WITH HIGHS CAPPED IN THE 80S. BY WED
SHOULD SEE A WARMING TREND WITH DOWNSLOPE EFFECT WITH UPPER LEVEL
HIGH OVER THE REGION. TEMPS SHOULD BE BACK IN THE LOWER 90S INLAND
ESPECIALLY FOR THE INLAND COUNTIES FROM THU INTO THE WEEKEND.

&&

MARINE...HIGH PRES OFF THE MID ATLC STATES WILL CONT TO SINK S TWD
THE WATERS...TWD A SPOT OFF THE CAROLINA COAST BY THU. THIS WILL
GRADUALLY ALLOW WINDS TO VEER FROM SE TO SW BY THE END OF THE WEEK.
MINOR PRES GRADS WITHIN THE AFTN SEABREEZE WILL OCNLY PUSH WINDS TO
THE 15KT AREA...BUT GENLY WINDS WILL REMAIN 10-15KT THRU THE FCST
PD. LACK OF GOOD FETCH OR SURGES WILL ALSO KEEP SEAS AOB 4FT. THE
WEAK TROPICAL SYS OVER THE MS/AL/FL AREA IS NOT EXPECTED TO BE A
PROBLEM FOR THE WATERS AS THE SFC HIGH AND H5 RIDGE OVER THE AREA
SHOULD KEEP THE SYS WELL TO THE W. BY THE TIME THE TROPICAL SYS
BECOMES ABSORBED INTO THE MEAN H5 FLOW...SFC HIGH PRES WILL NUDGE
INTO THE GULF...NEGATING ITS EFFECTS. NO HEADLINES NECESSARY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

30/JPC
Hazardous weather outlook, Jun 14, 4:21 PM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT MON JUN 14 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-150900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
421 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
HEAVY RAIN AND LOCALIZED FLOODING IS POSSIBLE THROUGH TONIGHT. A VERY
MOIST AND UNSTABLE AIRMASS IS PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE FLORIDA PANHANDLE AND SOUTHWEST GEORGIA. THESE
STORMS WILL MOVE SLOWLY TO THE NORTHEAST ACROSS SOUTHEAST GEORGIA AND
PORTIONS OF SOUTH COASTAL SOUTH CAROLINA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS SHOULD REPORT ANY SIGNIFICANT FLOODING TO YOUR LOCAL
NATIONAL WEATHER SERVICE OFFICE.

In the hours before

Special weather statement, Jun 14, 3:54 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT MON JUN 14 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-150900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
354 PM EDT MON JUN 14 2004

...LOCALLY HEAVY RAIN POSSIBLE OVERNIGHT...

A MOIST SOUTH TO SOUTHEAST FLOW WILL REMAIN OVER SOUTHEAST GEORGIA
AND SOUTH COASTAL SOUTH CAROLINA THROUGH TUESDAY. AS A RESULT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
ACROSS THE AREA. THE STORMS WILL MOVE VERY SLOWLY AND CONTINUE TO
MOVE ACROSS AREAS THAT RECEIVED HEAVY RAIN OVER THE WEEKEND. THIS
COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IN THE COUNTIES OF
SOUTHEAST GEORGIA. PONDING OF WATER ON ROADS...AREAS WITH POOR
DRAINAGE AND OTHER LOW LYING AREAS COULD CAUSE HAZARDOUS DRIVING
CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA FOR
LATER INFORMATION IN CASE A WATCH OR WARNING IS NEEDED. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WCHS.CSC.NOAA.GOV.

30

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.